Wildfire, Mesa
- When
- August 5, 2:00 PM MST to August 7, 3:00 PM MST
- Where
- Mesa County, 12 mi N of Grand Jct
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.018, -108.466 (the zone’s center; the record gives no point)
This wildfire was named the Lane Gulch Fire and occurred on Bureau of Land Management public lands. The fire consumed 793 acres of pinyon pine and juniper.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This wildfire was named the Lane Gulch Fire and occurred on Bureau of Land Management public lands. The fire consumed 793 acres of pinyon pine and juniper.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 1:58 PM MST, 2 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 258 PM MDT TUE AUG 5 2003 DRY AND HOT CONDITIONS HAVE RETURNED TO THE FORECAST AREA THIS AFTERNOON WITH A FEW NEW FIRES UNDERWAY NORTH OF GRAND JUNCTION. TEMPERATURES RUNNING ANOTHER 4+ DEGREES OVER YESTERDAYS READINGS WITH RH VALUES BACK INTO THE LOW TO MID TEENS. AFTERNOON WINDS ALSO UP IN MOST AREAS WITH LOCALLY GUSTY CONDITIONS. SHORT-TERM DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT...LITTLE VERTICAL EXTENT TO CU FIELD THIS AFTERNOON AND HAVE EITHER DROPPED OR LOWERED POPS OVER THE ALL OF THE HIGHER MTNS...WITH 10% POPS THE MAX THROUGH EARLY THIS EVENING. OTHERWISE...DRY CONDS WL PERSIST OVERNIGHT. WEDNESDAY AND WEDNESDAY NIGHT...SOUTHWEST FLOW ALOFT WL CONTINUE WITH A SLOW INCREASE IN MOISTURE INTO THE 4-CORNERS REGION. H7 TEMPS CONT TO INCREASE RESULTING IN SFC TEMPS APPROACHING THE TRIPLE DIGIT MARK AGAIN OVER THE LOWER VALLEYS. LOW LEVEL MOISTURE HAS BEEN SLOWLY ERODING...SO AFTERNOON CONVECTION BE HIGH BASED. UPPER LEVEL WINDS WL STRENGTHEN WITH 70+ KT JET SETS UP OVER CENTRAL UTAH. GUSTY WINDS ARE EXPECTED WITH INVERTED V TYPE SIGNATURE ON MODEL SOUNDINGS. SFC GRADIENTS GUSTY WINDS THE PRIMARY THREAT. SFC GRADIENT WINDS WL ALSO BE UP WITH SW DIRECTION FAVORED. DIURNAL ACTIVITY THROUGH WEDNESDAY EVENING...WITH CONDS DRYING OVERNIGHT. JDC LONG-TERM DISCUSSION... THURSDAY-SATURDAY...LITTLE CHANGE IN THE OVERALL PATTERN OF UPPER HIGH CENTERED OVER NM...AND TROUGH/CLOSED LOW JUST OFF THE PAC NW COAST. THIS KEEPS S-SW FLOW FLOW ACROSS THE AREA...BUT JET TRACK SHOULD REMAIN OVER NWRN UT. GFS AND TO SOME EXTENT ETA INDICATE EASTERLY WAVE BEING BROUGHT N AND THE NE ACROSS THE SOUTHERN ZONES FRI. BUMPED CLOUDINESS/POPS UP A LITTLE IN SE UT/SW CO FRI IN RESPONSE TO THIS BUT NO BIG CHANGES AS STILL NOT CONFIDENT OF THE FEATURE AND ITS TIMING/TRACK. FOR NOW...WILL STAY WITH SCATTERED POPS FOR SE UT/SW CO MTNS WITH ISOLD/WDLY SCATTERED ELSEWHERE. TEMPS A FEW DEGS COOLER FRI DUE TO MORE CLOUDS. JAD SUNDAY-TUESDAY...FORECAST THIS TIME PERIOD QUITE DEPENDANT ON LOCATION AND SHAPE OF RIDGE AXIS...WITH MODELS STILL SHOWING HIGH CTR SLOWLY SHIFTING WESTWARD TO DESERT SW. DIFFERENCES APPEAR IN HOW GFS/EC LOCATE PAC NW TROUGH. THE COMBINATION OF RELATIVELY STRONG WEST COAST TROUGH AND AMPLIFIED RIDGE MAY INCREASE SOUTHERLY FLOW AND BRING BACK MONSOON MOISTURE PLUME. ON THE OTHER HAND...IF THE FLOW IS SOUTHWESTERLY ALOFT...DRIER AIR MAY BE ADVECTED IN. TOO MANY QUESTION MARKS ATTM SO FORECAST WILL CLOSELY REFLECT CLIMATOLOGY. PF/JAD .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-061300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 645 AM MDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WITH BRING GUSTY WINDS TO 35 MPH AND CLOUD-TO- GROUND LIGHTNING TO THE WESTERN COLORADO EASTERN UTAH MOUNTAINS THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH WEDNESDAY...INCREASING TO SCATTERED THURSDAY THROUGH SUNDAY OVER THE SAN JUAN MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD-TO-GROUND LIGHTNING...WIND GUSTS TO 40 MPH... AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. CUOCO
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374687.